Kids Health Info

Adrenal crisis prevention

  • Adrenal (ah-dree-nal) hormones are chemicals made by the adrenal gland, to do certain jobs including control of blood pressure and sugar levels, blood volume and the amount of salt in the bloodstream. During times of physical stress, the adrenal gland releases the hormones adrenaline, cortisol and aldosterone.

    An adrenal crisis can happen during times of physical stress, when the body cannot make enough of these adrenal hormones. Low levels of adrenal hormones can cause symptoms including weakness, fatigue and nausea. If not treated, an adrenal crisis can be life threatening. However, many adrenal crises can be prevented.

    What causes adrenal crisis?

    Children who have congenital adrenal hyperplasia (CAH), hypopituitarism or are on long-term steroid medicine are at increased risk of having an adrenal crisis.

    Physical stresses that may cause an adrenal crisis in susceptible children include:

    • vomiting
    • diarrhoea
    • unwell with a fever
    • injuries, e.g. broken bones
    • cuts that require stitching
    • surgery or anaesthetic.

    Signs and symptoms of adrenal crisis

    If your child is experiencing an adrenal crisis, they may:

    • feel weak
    • feel very tired
    • have low blood pressure
    • have low blood sugar
    • begin vomiting
    • feel nauseous.

    When to see a doctor

    If your child is known to be at risk of adrenal crisis, and they show signs and symptoms of an adrenal crisis, take them to your local emergency department. Children at risk of adrenal crisis should have an emergency management plan.

    If you are ever worried or unsure about your child's health, see a doctor.

    How to prevent an adrenal crisis

    Adrenal crisis can often be prevented by early treatment when physical stresses occur. If your child has CAH, hypopituitarism or is on long-term steroid medicine, then you need to watch out for the following common illnesses that may lead to an adrenal crisis. 

    Vomiting

    If your child has one or two vomits:

    • Give them three times their normal dose of cortisone, prednisolone or hydrocortisone. If your child is on fludrocortisone (e.g. Florinef), continue giving the normal dose of this medicine
    • Give your child small amounts of sugary drinks (e.g. cordial, juice) to drink often
    • If they do not vomit again, keep giving them sugary drinks until the next dose of steroids (at the normal time and at the normal dose).

    If your child vomits again or becomes sleepy or drowsy: 

    • Take them to the GP or the closest hospital emergency department as soon as possible. Your child needs to have an injection of hydrocortisone. If this happens your child will need to be monitored for several hours after the injection.
    Diarrhoea
    Take your child to the GP or closest hospital emergency department to get an injection of hydrocortisone. They will need to be monitored for several hours after this injection.
    Fever
    • Give three times the normal dose of cortisone, prednisolone or hydrocortisone. If your child is on fludrocortisone, continue giving the normal dose of this medicine.
    • Take your child to the GP or closest hospital emergency department to be assessed. Unless they are on Florinef, they will need to keep taking three times the usual dose of steroids until they are well again.
    Injury
    Take your child to the GP or closest hospital emergency department to get an injection of hydrocortisone. They will need to be monitored for several hours after this injection.
    Surgery or anaesthetic

    Hydrocortisone is given to your child before and after the operation.

    Make sure you tell medical staff caring for your child if your child has CAH, hypopituitarism or is on long-term steroid medicine.

    Discuss the information above with your child's endocrinologist and make sure that you understand it well.

    Key points to remember

    • Adrenal crisis happens during times of physical stress, when the body cannot make enough of the adrenal hormones.
    • Physical stresses that can cause an adrenal crisis includes vomiting, diarrhoea, being unwell with a fever, injuries or surgery.
    • Children with CAH, hypothyroidism or on long-term steroid medicines are at increased risk of an adrenal crisis.
    • If not treated, an adrenal crisis can be life threatening.
    • Adrenal crises can be prevented – follow the instructions in this fact sheet, and speak to your doctor if you have any questions. 

    For more information

    Common questions our doctors are asked

    Is adrenal crisis linked to adrenal fatigue?

    Adrenal fatigue is a controversial term because it is not a recognised medical condition. Many people with general tiredness are told they may have 'adrenal fatigue' but there is usually a more rational explanation.

    If you or your child is experiencing lethargy, discuss this with your doctor.

    Should my child wear medical alert jewellery?

    Yes. Any child with a life-threatening disease that requires emergency management should wear a medical alert bracelet. An emergency management plan should also be put into place and provided to all caregivers and teachers.


    Developed by The Royal Children's Hospital Endocrinology department. We acknowledge the input of RCH consumers and carers.

    Reviewed August 2018.

    Kids Health Info is supported by The Royal Children’s Hospital Foundation. To donate, visit www.rchfoundation.org.au.

Kids Health Info app

The app will enable you to search and browse more than three hundred medical fact sheets and work offline.

Apple store Google play


Disclaimer
This information is intended to support, not replace, discussion with your doctor or healthcare professionals. The authors of these consumer health information handouts have made a considerable effort to ensure the information is accurate, up to date and easy to understand. The Royal Children's Hospital, Melbourne accepts no responsibility for any inaccuracies, information perceived as misleading, or the success of any treatment regimen detailed in these handouts. Information contained in the handouts is updated regularly and therefore you should always check you are referring to the most recent version of the handout. The onus is on you, the user, to ensure that you have downloaded the most up-to-date version of a consumer health information handout.